Thunderstorm Wind, Weston
- When
- August 29, 6:18 PM MST
- Where
- Weston County, Four Corners
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.080, -104.140
Wind gusts were estimated at 60 mph.
A thunderstorm briefly became severe over northeastern Weston County, producing wind gusts to 60 mph in the Four Corners area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northeastern Weston County, producing wind gusts to 60 mph in the Four Corners area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 29, 3:29 PM MST, 2 hours 49 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 429 PM MDT Sat Aug 29 2020 .DISCUSSION...(This Evening Through Saturday) Issued at 212 PM MDT Sat Aug 29 2020 Approaching midlevel vort max and trailing trof are evident on satellite imagery this aftn. Numerous TSRA are ongoing along the trof axis, mainly from srn WY/wrn NE swd thru AZ/NM. Ahead of these features, shortwave ridging extends from wrn/cntrl SD nwwd toward the MT/ND/SK border. While these height rises have prevented much SHRA/TSRA activity across our area for now, suspect coverage will increase as vort max approaches. At the sfc, fairly breezy S/SE winds are ongoing across much of the area aside from near the Black Hills, where terrain modifications are producing some E/NE winds near the nrn hills. Little indication of a dryline over nern WY for now, though winds have become southwesterly at some sites over the past hour or two, indicating deepening boundary layers. As vort max shifts ewd this evening, convection should generally follow, though capping east of the hills should generally preclude much activity over the swrn/w cntrl SD plains. Slightly higher boundary layer moisture content on the srn side of the hills from far swrn SD into nern WY is contributing to locally higher MLCAPE (500 J/kg or higher) across those areas. Coupled with effective bulk shear magnitudes of 30-35 kt and nicely curved low-level hodographs, the environment may support some storm organization and the threat for marginally severe wind and, for any transient rotating updrafts, hail. This first wave of activity will be largely diurnal, tapering off with the loss of daytime heating. Aided by LLJ forcing and additional low-level theta-E adv overnight, may see redevelopment of convection over cntrl/s cntrl SD later tonight. Cold front still on track for tomorrow, though there are some key differences apparent in this morning's guidance. First, frontal passage is notably faster, which will have implications on severe wx potential and temperatures. With the front expected to be well into s cntrl SD by early aftn, capping should preclude any prefrontal convection. Unless the front slows, severe convection appears very unlikely in our area. This is consistent with 12z CAM solutions, which all develop convection along the front after, or at least as, the front exits cntrl/s cntrl SD. Meanwhile, have cooled high temperatures somewhat across our northwest, given that the front may pass around or shortly after sunrise. Should be a nice gradient of highs across our area tomorrow, with 60s in our NW and low 90s in s cntrl SD. The second key difference for tomorrow is an overall lower potential for high post-frontal winds. NAM/GFS pressure rises behind the front are 1-2 mb/3 hr lower than yesterday, while forecast BL/850-750 mb winds have decreased by several kt. 12z HREF mean wind gusts fall short of advisory criteria, while max wind gusts fall in advisory criteria for some of the wrn SD plains but short of high wind warning criteria. 00z EPS/12z Euro still suggest a high likelihood of advisory criteria gusts across much of the wrn SD plains, but both have trended down slightly. All this to say... not enough confidence to introduce any headlines at the moment, though could still see some being needed before tomorrow, particularly in the "squeeze" zone east of the hills. Fairly dry air mass arrives behind the front. As a result, not expecting much in the way of post-frontal SHRA activity tomorrow despite fairly strong Q-vector conv, but a few elevated SHRA can't be ruled out. Cool and mostly dry early Monday, but as next shortwave trof quickly takes shape over the Rockies on Monday, may see another chance for a few SHRA/TSRA. Good agreement that the main vort max with this feature will then dart south of our area by early Tuesday. As such, we should be left with a largely inconsequential sheared trof axis crossing the area, though winds could become breezy on Tuesday as a result. NW flow aloft prevails over the remainder of next week, bringing swings in temperatures and occasional breezy to windy conds. Main period of interest looks to be Wednesday aftn thru early Thursday, when a stronger cold front may bring strong winds if diurnal timing is favorable. However, no noteworthy precipitation chances over the latter half of next week given a lack of appreciable moisture return. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 425 PM MDT Sat Aug 29 2020 Gusty southerly winds will diminish later this evening. Isolated/scattered thunderstorms over northeastern Wyoming and the Black Hills will spread eastward across western SD this evening, but coverage is expected to remain low. A strong cold front will cross the area on Sunday morning with gusty northwest winds. VFR conditions are expected through the period. && .FIRE WEATHER... Issued at 212 PM MDT Sat Aug 29 2020 We are continuing to monitor the potential for critical fire weather conds this afternoon across northeast WY. So far, relative humidity values of 15 percent or lower have been confined to locations near the Bighorns, to the west of a slowly developing dryline. Ahead of the dryline across Campbell County, strong south to southeast winds have been observed, but relative humidity values remain in the high teens to lower 20s. If this dryline can mix eastward into western Campbell County, some locations may flirt with red flag criteria before daytime heating begins to wane. Tomorrow, strong northwest winds will develop behind a cold front. Although relative humidity values will increase into the 25-40 percent range behind the front, these strong winds will contribute to very high or locally extreme grassland fire danger. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Sherburn AVIATION...10 FIRE WEATHER...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 748 AM MDT Sat Aug 29 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-301300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 748 AM MDT Sat Aug 29 2020 /848 AM CDT Sat Aug 29 2020/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight A marginal risk of severe weather this afternoon and evening, particularly across southwest South Dakota and northeastern Wyoming. Damaging winds and large hail are the primary threats. High to very high grassland fire danger is expected over western South Dakota this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Widespread showers and storms Sunday with passage of cold front. A few storms may be strong to severe, mainly across south central South Dakota. Very high to extreme grassland fire danger is expected over western South Dakota Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 443 PM MDT Sat Aug 29 2020 WYZ056-057-292330- Wyoming Black Hills WY-Western Crook WY- 443 PM MDT Sat Aug 29 2020 ...STRONG THUNDERSTORM OVER SOUTHEASTERN CROOK COUNTY... At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Pine Haven, or 16 miles southwest of Sundance, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sundance and Inyan Kara Mountain. This includes Interstate 90 in Wyoming between Mile Markers 165 and 193. LAT...LON 4418 10474 4436 10477 4446 10424 4420 10418 TIME...MOT...LOC 2243Z 261DEG 18KT 4429 10466 Calderon
Special Weather Statement National Weather Service Rapid City SD 532 PM MDT Sat Aug 29 2020 WYZ056-057-300015- Wyoming Black Hills WY-Western Crook WY- 532 PM MDT Sat Aug 29 2020 ...STRONG THUNDERSTORM OVER SOUTHEASTERN CROOK COUNTY... At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Sundance, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Moskee and Inyan Kara Mountain. This includes Interstate 90 in Wyoming between Mile Markers 177 and 185. LAT...LON 4422 10458 4439 10452 4439 10411 4418 10417 TIME...MOT...LOC 2332Z 280DEG 11KT 4431 10447 Calderon
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
656 PM MDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND GST 4 N SILVER CITY 44.14N 103.57W
08/29/2020 M50 MPH LAWRENCE SD MESONET
&&
EVENT NUMBER UNR2002939
CALDERONThe Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915315.